Colorado, 2007Winter Storm and Heavy Snow in Colorado, January 11 to 14, 2007
January 11 to 14, 2007 · NWS GJT · 21 events in 21 counties and zones
Widespread heavy snow fell across western Colorado as a powerful Pacific storm system and cold front moved across the area.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy snow fell across western Colorado as a powerful Pacific storm system and cold front moved across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 11, 4:29 AM MST, 5 hours 31 minutes earlier.
Area forecast discussion, Jan 11, 4:29 AM MST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
429 AM MST THU JAN 11 2007
...A SIGNIFICANT WINTER STORM TONIGHT INTO THE WEEKEND...
.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
SLOWER SOLUTION SEEMS TO BE THE THEME FOR THIS STORM WITH THE SLOWER
NAM/CANADIAN FOLLOWED FOR THIS FORECAST. UPPER LOW DROPS THRU WA-OR
TO NEAR RENO BY FRIDAY MORNING THEN SLOW PROGRESSION IS QUESTIONABLE
TO NEAR LAS VEGAS BY SATURDAY MORNING. MAIN AREA OF CONCERN IS NORTH
OF I-70 ASSOCIATED WITH THIS SYSTEMS COLD FRONT. SECOND AREA WHERE
OROGRAPHIC HEAVY SNOWS ARE POSSIBLE IS IN THE SOUTHERN SAN JUANS
SNOW LEVELS WILL REMAIN TRICKY AND HAVE RAISED LEVELS ACROSS THE
SOUTH. THUS SNOW AMOUNTS IN THE SOUTHERN VALLEYS HAVE BEEN LOWERED.
TODAY: SW FLOW MOISTENS AS JET NOSE PUSHES INTO NE UTAH. JET NOSE
PUSHES INTO NE UTAH BEGINNING PRECIP THIS AFTERNOON. ELSEWHERE HIGH
CLOUDS WILL THICKEN AND LOWER WITH LIGHT SCATTERED PRECIP POSSIBLE
THIS AFTERNOON MAINLY NORTH OF I-70. SW WINDS ALOFT WILL BECOME
STRONG IN THE MTNS AND HOLD THE POTENTIAL TO MIX INTO FAVORED VALLEYS
SUCH AS MONTROSE AND ASPEN. VALLEY TEMPS WILL RISE DRAMATICALLY IF
MIXING OCCURS...BUT FOR THIS FORECAST WENT JUST ABOVE PERSISTENCE.
UINTA BASIN TO LOSE ITS FOG THIS AFTERNOON OR EVENING AS FRONT
APPROACHES.
TONIGHT-FRIDAY NIGHT: ASSOCIATED SLOW MOVING FRONT WILL DROP INTO NE
UTAH AND NW COLORADO TONIGHT. SNOWFALL WILL BE HEAVY ALONG THIS
FRONTAL BAND. THE 00Z AND 06Z NAM SHOW FRONTOGENETICAL FORCING
SETTING UP ALONG A SW-NE LINE FROM DOUGLASS PASS NORTH TO THE
ELKHEAD MTNS. THUS HAVE INCLUDED ALL NORTHERN ZONES IN A WATCH
WITH SOME UNCERTAINTY OF FRONTS FINAL POSITION. DEEP ISOTHERMAL LAYER
TO MTN TOP LEVEL PROGGED POST-FRONTAL ACROSS THE FAR NORTH FRIDAY
THAT COULD EFFICIENTLY PRODUCE SNOWFALL.
THE SOUTHERN SAN JUANS ARE STILL PROGGED TO RECEIVE GOOD OROGRAPHIC
SNOWFALL IN STRONG MOIST SW FLOW WITH THE MOIST UNSTABLE LAYER
INCREASING IN DEPTH THROUGH FRIDAY NIGHT. UTAH 28 WILL HAVE TO BE
WATCHED FOR OROGRAPHIC SNOWFALL BUT THESE ISLAND MTN RANGES
SHOULD SEE LESS ACCUMULATIONS.
ALSO HAVE LOWERED SNOW AMOUNTS IN THESE PERIODS FOR ZONES NEAR THE
CONTINENTAL DIVIDE AS THESE AREAS ARE EXPECTED TO SEE LESS DYNAMICAL
SUPPORT AND MILDER TEMPS.
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...A DEEP TROUGH AND UPPER
LOW CIRCULATION IS PROGGED TO BE OVER THE EASTERN GREAT BASIN AND
WESTERN COLORADO SATURDAY. MODEL SOLUTIONS HAVE CONTINUED TO SLOW
THE EASTWARD PROGRESSION OF THIS SYSTEM. THE ONLY SIGNIFICANT
CHANGES MADE TO THE WEEKEND GRIDS WERE INCREASED POPS AND SNOW
AMOUNTS ON SATURDAY BASED ON THE SLOWER SOLUTION. HEAVY SNOW
POTENTIAL WILL CONTINUE AT LEAST FOR THE MOUNTAINS ON SATURDAY PER
LATEST PROGS. KEPT POPS ON A DECREASING TREND SUNDAY INTO MONDAY AS
THE MAIN ENERGY WITHIN THE TROUGH KICKS EAST. CONFIDENCE REMAINS
FAIRLY LOW WITH SOME MODEL SOLUTIONS SUGGESTING ANOTHER SHORTWAVE
TROUGH DROPPING INTO THE GREAT BASIN WEST OF THE FOUR CORNERS SUNDAY
AND SUNDAY NIGHT. 700MB TEMPERATURES PROGGED TO FALL INTO THE -15 TO
-20 DEGREE CELSIUS RANGE LATE SATURDAY AND SUNDAY RESULTING IN WELL
BELOW NORMAL TEMPERATURES THROUGH MONDAY.
WEAKENING NORTHWEST FLOW ALOFT PROGGED OVER THE AREA TUESDAY AND
WEDNESDAY. POTENTIAL FOR A FEW LIGHT SNOW SHOWERS OVER THE MTNS.
COLD OVERNIGHT LOWS EXPECTED WITH DAYTIME HIGHS ON AN UPWARD TREND.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT FOR
ZONES 1/2/3/4/13/19.
.UT...WINTER STORM WARNING FOR ZONE 23 THE EASTERN UINTA MOUNTAINS
STARTING MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT.
WINTER STORM WATCH CONTINUES FOR NORTHEAST UTAH ZONES 24/25
MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT.
JOE/TALHazardous weather outlook, Jan 11, 5:47 AM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 AM MST THU JAN 11 2007
COZ001>014-017>023-UTZ022>025-027>029-121300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
547 AM MST THU JAN 11 2007
...WINTER STORM WARNING FOR THE EASTERN UINTA MOUNTAINS LATE
TONIGHT THROUGH FRIDAY NIGHT...
...WINTER STORM WATCH FOR NORTHWEST COLORADO...THE SOUTHWEST SAN
JUAN MOUNTAINS...THE EASTERN UINTA BASIN...AND TAVAPUTS PLATEAU LATE
TONIGHT TROUGH FRIDAY NIGHT...
...PLEASE SEE DENWSWGJT FOR DETAILS CONCERNING WARNINGS AND WATCHES
FOR SPECIFIC AREAS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF SNOW WILL DEVELOP ACROSS NORTHEAST UTAH TODAY...THEN
SPREAD ACROSS THE REMAINDER OF EASTERN UTAH...AND WESTERN
COLORADO OVERNIGHT. PERIODS OF HEAVY SNOW ARE EXPECTED ACROSS THE
MOUNTAINS OF NORTHEAST UTAH TONIGHT...WITH HEAVY SNOW POTENTIAL
TONIGHT ELSEWHERE ACROSS NORTHEAST UTAH...NORTHWEST COLORADO...
AND THE SOUTHWEST SAN JUAN MOUNTAINS. STRONG GUSTY SOUTHWEST WINDS
WILL CREATE BLOWING AND DRIFTING SNOW. BLOWING AND DRIFTING SNOW
MAY CAUSE LOCAL WHITEOUT CONDITIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD SNOW IS EXPECTED FRIDAY THROUGH SATURDAY. SNOW MAY BE
HEAVY AT TIMES IN THE MOUNTAINS WITH STRONG GUSTY WINDS CREATING
AREAS OF BLOWING AND DRIFTING SNOW IN THE MOUNTAINS. SNOW WILL
TAPER OFF ON SUNDAY.
IMPACTED HIGHWAYS WILL INCLUDE HIGHWAY 191 BETWEEN VERNAL AND DUTCH
JOHN...HIGHWAY 40 FROM VERNAL TO STEAMBOAT SPRINGS TO RABBIT EARS
PASS...AND THE INTERSTATE 70 CORRIDOR. THE HEAVY SNOW WILL BE
FOLLOWED BY VERY COLD TEMPERATURES FROM SATURDAY NIGHT THROUGH
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
TGJT
Event by event
10 winter storm, 9 winter weather, 2 heavy snow. Local standard time, as filed.
Winter Storm, Uncompahgre Plateau and Dallas Divide
- When
- January 11, 10:00 AM MST to January 14, 3:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 17 inches occurred, with 12 inches or more over 50 percent of the area. Wind gusts of 25 to 45 mph caused blowing and drifting snow.
Winter Weather, Elkhead and Park Mountains
- When
- January 11, 10:00 AM MST to January 13, 1:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 6 to 13 inches occurred while wind gusts of 20 to 45 mph caused blowing and drifting snow.
Winter Storm, Southwestern San Juan Mountains
- When
- January 11, 11:00 AM MST to January 14, 12:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 45 inches occurred. Wind gusts of 40 to 85 mph buffeted the area and caused blowing and drifting snow, with drifts reported up to 5 feet deep. A local gust of 108 mph occurred at the Putney weather station.|
Winter Storm, Flattop Mountains
- When
- January 11, 1:00 PM MST to January 13, 1:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 21 inches occurred. Wind gusts of 25 to 58 mph caused blowing and drifting snow.
Winter Storm, Northwestern San Juan Mountains
- When
- January 11, 1:00 PM MST to January 14, 12:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 22 inches occurred. Wind gusts of 40 to 85 mph buffeted the area and caused blowing and drifting snow. A local gust of 101 mph occurred at the Eagle weather station.|
Heavy Snow, Lower Yampa River Basin
- When
- January 11, 7:00 PM MST to January 13, 12:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Widespread snowfall of 7 to 18 inches occurred. Wind gusts of 25 to 50 mph caused blowing and drifting snow with drifts 2 to 5 feet deep. The heaviest snowfall occurred about 3 miles east of Massadona.
Heavy Snow, Central Yampa River Basin
- When
- January 11, 7:00 PM MST to January 13, 1:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Widespread snowfall of 6 to 16 inches ws reported. Wind gusts of 20 to 45 mph caused blowing and drifting snow. The heaviest snowfall occurred over areas from Craig to Hamilton and Meeker.
Winter Weather, Upper Yampa River Basin
- When
- January 11, 8:00 PM MST to January 13, 1:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches occurred while wind gusts of 15 to 25 mph caused blowing and drifting snow.
Winter Storm, Roan and Tavaputs Plateaus
- When
- January 12, 1:00 AM MST to January 14, 3:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 22 inches occurred while wind gusts of 40 to 65 mph caused blowing and drifting snow.
Winter Storm, Central Colorado River Basin
- When
- January 12, 2:00 AM MST to January 13, 10:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches occurred while wind gusts of 20 to 40 mph buffeted the area and caused blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 12, 7:00 AM MST to January 13, 7:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 12 to 22 inches occurred while wind gusts of 25 to 55 mph buffeted the area and caused blowing and drifting snow. A local wind gust of 68 mph occurred at the Crown RAWS.
Winter Storm, West Elk and Sawatch Mountains
- When
- January 12, 11:00 AM MST to January 14, 1:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 24 inches occurred with 12 to 24 inches over 50 percent of the area. Wind gusts of 25 to 60 mph caused blowing and drifting snow.
Winter Storm, Grand and Battlement Mesas
- When
- January 12, 12:00 PM MST to January 14, 6:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 12 inches occurred with the majority of the area receiving about 12 inches. Wind gusts of 40 to 55 mph caused blowing and drifting snow.
Winter Weather, Grand Valley
- When
- January 12, 2:00 PM MST to January 13, 8:00 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall of 3 to 9 inches occurred. The heaviest snow fell across the west end of the Grand Valley including the towns of Fruita and Mack. |
Winter Weather, Debeque to Silt Corridor
- When
- January 12, 4:00 PM MST to January 14, 11:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall of 3 to 9 inches occurred. |
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- January 12, 5:00 PM MST to January 14, 4:00 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall of 4 to 9 inches blanketed the area, with 3 to 6 inches impacting the majority of the population. The heaviest snowfall occurred across higher elevations adjacent to the San Juan Mountains, including the towns of Dolores, Dove Creek, and Mancos. |
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- January 12, 6:00 PM MST to January 14, 12:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall of 3 to 7 inches blanketed the area. |
Winter Storm, San Juan River Basin
- When
- January 12, 8:00 PM MST to January 14, 10:00 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 18 inches occurred. Wind gusts of 20 to 45 mph buffeted the area and caused blowing and drifting snow. The heaviest snow occurred in the vicinity of Pagosa Springs.|
Winter Weather, Animas River Basin
- When
- January 12, 8:00 PM MST to January 14, 5:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall of 3 to 12 inches blanketed the area, with 3 to 6 inches impacting the majority of the population. The heaviest snowfall occurred across higher elevations adjacent to the San Juan Mountains, including portions of Durango.
Winter Weather, Upper Gunnison River Valley
- When
- January 12, 9:00 PM MST to January 13, 4:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall of 2 to 6 inches occurred, with 3 inches or greater across the majority of the area. |
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- January 13, 5:00 AM MST to January 14, 2:00 AM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Snowfall of 3 to 7 inches blanketed the area. The heaviest snowfall occurred around Norwood. |
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in California, January 11 to 24, 2007$709 million · 4 events
- Cold in California, January 11 to 24, 20071 death · 4 events
- Strong Wind in Texas, January 11, 2007$25,000 · 1 event
- High Surf in Hawaii, January 11 to 14, 200713 events
- Heavy Snow in Utah, January 11 to 13, 20077 events
- Winter Storm and Heavy Snow in Montana, January 11, 20076 events
- Winter Storm and Heavy Snow in Utah, January 11 to 13, 20076 events
- Extreme Cold in Montana, January 11, 20073 events
- Extreme Cold in Idaho, January 11 to 13, 20073 events
- Winter Storm in Wyoming, January 11, 20072 events
- Winter Storm in Wyoming, January 11, 20072 events
- Frost and Freeze in Oregon, January 11 to 12, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10803, 10875, 10805, 10802, 10804, 10797, 10798, 10877, 10799, 10866, 10867, 10801, 10800, 10878, 10879, 10883, 10880, 10806, 10884, 10881, 10882.